MAUDE Adverse Event Report: BRAINLAB AG ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22876-02
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Intracranial Hemorrhage (1891)
Date of Event 06/26/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a repeat biopsy of a ca.9 mm3 lesion located in the brain was performed with the aid of the brainlab alignment software cranial 2.0.Eight samples were originally intended, and a trajectory was planned one day before surgery using a pre-operative mri t1 scan of the patient acquired one day before the surgery.During the procedure, the surgeon: - positioned the patient's head in a prone orientation in a non-brainlab head holder and attached the 4-sphere navigation reference array to the reference arm.- attempted a landmark registration with fiducials placed on the patient.- decided to perform surface match registration using the brainlab softouch to acquire points on the patient's skin that matched the display of the navigation to the current patient's anatomy.- preferred the latter registration and after verification using the softouch deemed it acceptable it to proceed.- planned the entry point of the skin incision and marked it as a landmark for accuracy verification after draping.- prepared, draped the patient and switched out the non-sterile 4-sphere navigation reference array for a sterile one.- verified the navigation accuracy and deemed it acceptable to proceed.- attached the brainlab varioguide and aligned it to the planned trajectory.- made the skin incision, and the ca.3.2 mm burr hole through the varioguide at the indented location.- collected two sets of samples (for frozen and permanent) with a biopsy needle through the varioguide following the planned trajectory.- while waiting for pathology results, acquired an intra-operative ct scan of the patient's region of interest using an o-arm, with the biopsy needle, varioguide, and the navigation reference array still in place.- detected a ca.3 mm superior deviation of the biopsy needle from the intended trajectory on the sagittal plane.- observed that the biopsy needle was still in the lesion, but on the edge instead of being more central.- was notified by pathology that there seemed to be more lesional fluid and some hypercellular tissue, but not enough for a diagnosis.- decided to collect four more samples with the aid of navigation as the biopsy needle was verified to be in the lesion, just not at the intended target.- received the same inconclusive result from pathology as with the initially collected samples.- decided not to collect more samples due to hemorrhaging.- closed the patient.According to the surgeon (treating clinician): - the purpose of the planned surgery was to perform a repeat biopsy to collect diagnostic samples and not to remove the lesion and/or treat the disease.- the outcome of the surgery was not successful as intended due to the inconclusive results of the biopsy.- there was no direct (or increased) risk of harm to a critical structure (e.G., brain tissue/structure, blood vessels, etc.) due to the deviation of the biopsy needle from the intended trajectory.- hemorrhaging occurred due to the collection of additional biopsy samples that were not planned for.- there was no other harm or negative clinical effect on the patient due to the deviation of the biopsy needle from the intended trajectory, hemorrhaging or the prolongation of anesthesia by ca.1 hr.- the patient recovered very well and there was no prolongation of hospitalization.- remedial actions for the patient due to the inconclusive results of the biopsy will include either treating empirically for a hypothetical diagnosis or performing a third biopsy.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in a different location in the brain than anticipated and planned with the brainlab navigation involved, although according to the surgeon (treating clinician): - the purpose of the planned surgery was to perform a repeat biopsy to collect diagnostic samples and not to remove the lesion and/or treat the disease.- the outcome of the surgery was not successful as intended due to the inconclusive results of the biopsy.- there was no direct (or increased) risk of harm to a critical structure (e.G., brain tissue/structure, blood vessels, etc.) due to the deviation of the biopsy needle from the intended trajectory.- hemorrhaging occurred due to the collection of additional biopsy samples that were not planned for.- there was no other harm or negative clinical effect on the patient due to the deviation of the biopsy needle from the intended trajectory, hemorrhaging or the prolongation of anesthesia by ca.1 hr.- the patient recovered very well and there was no prolongation of hospitalization.- remedial actions for the patient due to the inconclusive results of the biopsy will include either treating empirically for a hypothetical diagnosis or performing a third biopsy.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of an inaccurate biopsy, performed with the aid of brainlab navigation, deviating ca.3 mm superior to the planned trajectory is: - an insufficient distribution of surface registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The navigation data from this surgery shows that registration points were acquired with the softouch only on the patient's forehead and bridge of nose.The points were not distributed on the required distinctive surfaces, i.E., entire profile of the nose, around the eyes, back of head, both sides of the head, and region of interest, for the software to adequately map and align them to the pre-operative patient scans.This caused the navigation software to not find an as accurate as desired match, for this specific procedure, between the pre-operative image dataset and the actual patient anatomy, in the region of interest.Regarding the surgeon's hypothesis that the drill bit is at fault: - the drill was not examined during hardware checks for damage, and it is not a navigated instrument.Physical movements of the drill, such as skiving (in this case an unintended lateral rotation felt by the user while drilling), cannot be recognized by the navigation system and are not tracked.Therefore, its contribution cannot be analyzed in this technical investigation.Apparently, the resulting deviation between the actual anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization was not recognized by the user with the required thorough verification of the registration accuracy (i.E.During verification step), nor with the necessary continued verification of navigation accuracy after draping, and throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key19837249
Report Number8043933-2024-00043
Device Sequence Number12487708
Product Code HAW
UDI-Device Identifier04056481144487
UDI-Public04056481144487
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K223864
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22876-02
Device Catalogue Number22889
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/26/2024
Initial Report FDA Received Date07/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown